17 August, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Does Excessive Caffeine Cause Potassium Depletion?
Having depleted levels of potassium in your body is known as hypokalemia. It has a variety of causes, one of which is increased urination, and this can be the result of consuming an excessive amount of caffeine. Because caffeine acts as a diuretic, drinking too much may cause you to lose potassium. Talk to your doctor about your potassium levels and ways to reduce your caffeine intake, if necessary.
Definition of Excessive Caffeine
According to the University of Maryland Medical Center, excessive caffeine consumption is defined as ten 8 oz. cups of coffee a day, or the caffeine equivalent in tea or soda. Moderate intake is three 8 oz. cups of coffee a day, which gives you roughly 250 mg of caffeine. If you consume an excessive amount, you may experience such symptoms as nausea, vomiting, anxiety, depression, a rapid heart rate and sleep problems. You may also experience excessive urination, which can lead to a potassium deficiency.
Symptoms and Other Causes of Hypokalemia
If you develop hypokalemia, you will most likely experience such symptoms as weakness, fatigue, muscle cramps, an irregular pulse and an upset stomach. This condition is very rarely the result of a lack of potassium in your diet. Rather, it is most often caused by excessive urination from taking diuretics or drinking too much caffeine, which acts as a diuretic. It can also occur if you have diarrhea or any illness that causes you to have loose stools, which will also deplete your potassium levels. Additionally, certain antibiotics, diseases and eating disorders can lead to hypokalemia as well. If you suspect you have this condition, seek medical attention.
To prevent losing too much potassium through your urine, cut down on the amount of caffeine you consume. Reduce your intake gradually to avoid experiencing withdrawal symptoms, such as vomiting and irritability. This typically means decreasing your serving of coffee or tea by 1/2 c every few days or substituting with a decaffeinated version. Also be sure to include plenty of potassium-rich foods in your diet, such as peas, lima beans, flounder, cod, kiwi, dried apricots, milk and yogurt. Healthy adults need 4.7 g of potassium a day, according to MedlinePlus, but you may need more if you consume caffeine or are at risk for hypokalemia. Your doctor can help you determine the proper amount of potassium for you.
Do not alter your diet or caffeine intake without first consulting with a doctor. If you begin consuming less caffeine and experience withdrawal symptoms that worsen or do not subside, seek the attention of a medical professional. Also, if you suspect you have hypokalemia, do not attempt to remedy it on your own. This condition can be dangerous and must be treated by a licensed physician.
- Torjrtrx/iStock/Getty Images